Minnesota, 2017

Hail and Damaging Wind in Minnesota, July 17, 2017

July 17, 2017 · NWS FGF · 8 events in 3 counties and zones

Monday July 17th was another hot and humid day, especially across southeast North Dakota and west central Minnesota. In Minnesota, temperatures peaked at 96 at Park Rapids and 93 at Elbow Lake, in North Dakota, it was 95 near McLeod, 94 at Fargo, and 93 at Gwinner, and in northeast South Dakota, Aberdeen hit 104 and Sisseton 101.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Monday July 17th was another hot and humid day, especially across southeast North Dakota and west central Minnesota. In Minnesota, temperatures peaked at 96 at Park Rapids and 93 at Elbow Lake, in North Dakota, it was 95 near McLeod, 94 at Fargo, and 93 at Gwinner, and in northeast South Dakota, Aberdeen hit 104 and Sisseton 101. Severe thunderstorms formed right near the Wahpeton-Breckenridge area, on eastward into the Perham, Minnesota, area. These storms produced large hail and very heavy rain. As the early evening progressed, the storms gradually sunk south-southeast into central Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 17, 1:07 PM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jul 17, 1:07 PM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
207 PM CDT Mon Jul 17 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 121 PM CDT Mon Jul 17 2017

Expecting convective initiation 20-22z time frame as any cap
eroding and airmass continues to destabilize with around 5 more
degrees to reach convective temperatures. CAMs seem to have a
relatively good handle on expected outcome and makes sense
considering current conditions and expected frontal position.
Prime area for severe storms likely along and south of a Lisbon-
FAR- BJI line. Large hail and damaging winds main concern however
a little concerned with mini surface low over far se ND and
tornado potential so will be watching this area close. Convection
should propagate e-se through early evening so does not look like
a long lived event. More uncertain about later tonight as CAMs
farther north with next batch of shra/tsra associated with exit
region/nose of another jet streak.

Pop location across the south will be the main challenge for
tomorrow. Otherwise drier and cooler airmass working into the fa
should keep severe threat to our south. Generally kept pops along
and south of I94 for now. Temperatures will be at or a few degrees
blo seasonal averages.

.LONG TERM...(Tuesday night through Monday)
Issued at 121 PM CDT Mon Jul 17 2017

Surface high pressure is in control to start the period as the
upper pattern becomes more zonal and the jet sets up along the
international border. Models indicate a few waves propagating
through the flow...and the resultant instability will bring
chances for more precipitation on Wednesday...then again late
Friday and into Saturday. Temperatures for the remainder of the
period should be more seasonable...with highs in the 80s and lows
in the lower 60s through the end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1253 PM CDT Mon Jul 17 2017

Best potential for redevelopment this afternoon will be roughly
along and south of a line from FAR to BJI with both sites on edge.
Added tempo or vc group into early evening. Otherwise VFR
conditions expected through the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Voelker
LONG TERM...Hopkins
AVIATION...Voelker
Hazardous weather outlook, Jul 17, 5:22 AM CST, 9 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
622 AM CDT Mon Jul 17 2017

NDZ006>008-014>016-024-026-028-054-181130-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-
Nelson-Griggs-Western Walsh County-
622 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ001>009-013>017-022>024-027>032-040-NDZ027-029-030-038-039-049-
052-053-181130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Grand Forks-Steele-
Traill-Barnes-Cass-Ransom-Sargent-Richland-
622 AM CDT Mon Jul 17 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Severe thunderstorms are expected this afternoon and evening over
the area. Thunderstorms are expected to develop after 3 PM CDT and
should end around 11 PM CDT. Hail to 2 inches in diameter and
wind gusts to 70 mph are forecast.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

JH

The radar

The Fargo/Grand Forks radar (KMVX), 180 km away, was scanning. The volume nearest the first event began at 20:53 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Otter Tail

When
July 17, 2:55 PM CST
Where
Otter Tail County, 1.18 mi SE of Richdale
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.540, -95.450

A semi truck and trailer combination was blown over on U. S. Highway 10.

Hail, Otter Tail

When
July 17, 3:05 PM CST to 3:07 PM CST
Where
Otter Tail County, 4.17 mi N of Western
Measured
1 in hail
Reported by
Public
Coordinates
46.210, -96.170

The large hail fell across southern Orwell Township.

Hail, Otter Tail

When
July 17, 3:10 PM CST
Where
Otter Tail County, 2.28 mi NNW of Bluffton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
46.500, -95.250

Quarter to half dollar sized hail fell.

Hail, Wadena

When
July 17, 3:25 PM CST
Where
Wadena County, 0.84 mi SE of Blue Grass
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.540, -95.010

Hail, Otter Tail

When
July 17, 3:42 PM CST to 3:45 PM CST
Where
Otter Tail County, 4.36 mi E of Parkers Prairie
Measured
1.75 in hail
Reported by
Park/Forest Service
Coordinates
46.180, -95.230

Quarter to golf ball sized hail fell, covering the highway.

Hail, Otter Tail

When
July 17, 3:50 PM CST
Where
Otter Tail County, 3.89 mi E of Axel
Measured
1.5 in hail
Reported by
Public
Coordinates
46.210, -95.590

Hail, Otter Tail

When
July 17, 3:55 PM CST
Where
Otter Tail County, 5.66 mi ESE of Western
Measured
1.75 in hail
Reported by
Public
Coordinates
46.120, -96.070

Quarter to golf ball sized hail and strong winds were reported across southern Aastad Township.

Hail, Grant

When
July 17, 4:15 PM CST
Where
Grant County, 2.52 mi SW of Ashby
Measured
1.5 in hail
Reported by
Public
Coordinates
46.070, -95.850

Quarter to ping pong ball sized hail fell near Interstate 94 in western Pelican Lake Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700795, 700796, 700797, 700798, 700799, 700800, 700801, 700802.